Tyndall effect treatment with Hyaluronidase

What is the Tyndall effect?

The Tyndall effect, originally known as Willis–Tyndall scattering, is the scattering of light by particles in a colloid or in a very fine suspension. This phenomenon is named after the Irish physicist, John Tyndall who discovered that a beam of light can become scattered and visible by illuminating particles. In the world of aesthetic medicine, the Tyndall effect is the bluish discoloration of the skin that has been injected too superficially with dermal fillers. This preventable side effect is typically seen in areas where the skin is thin, such as the tear trough and perioral areas, as light is more easily reflected in these areas. Patients and doctors may sometimes have difficulty observing this cosmetic complication under poor lighting. In fact, The Tyndall effect can even appear as a bruise. Nevertheless, physicians should look for raised areas or palpable lumpiness where the filler is administered, as this may indicate the filler has been injected too superficially. The Tyndall effect can either appear immediately after implantation of the dermal filler or become visible a couple of days after the treatment session.


What are the causes of the Tyndall effect?

Though no large-scale research studies have reported any data on the incidence of the Tyndall effect, this side effect is thought to be caused by the injection skill of the health-care personnel, the dermal filler injection technique, the area treated, as well as the implant used.


How to prevent the Tyndall effect from happening?

The Tyndall effect is a preventable side effect of soft tissue injections that can last for months or years without corrective measures. A way to prevent it from happening is by thoroughly assessing the problematic areas. During the initial consultation session, physicians must not only assess their patients’ medical history (e.g. underlying medical conditions, previous history of aesthetic treatment, any medications and supplements taken, etc.), they must also conduct a detailed facial assessment to gauge the severity of skin concerns and the subsequent treatment plan.

Employing the proper injection technique is vital for ensuring natural-looking results. The depth of injection is also equally important in preventing the Tyndall effect from occurring. Most hyaluronic acid implants come with its recommended injection technique depending on the areas of correction for the best outcomes. For example, Filorga® Art Filler Universal should be injected into the mid or deep layer of the dermis via retro-tracing or bolus injection techniques, depending on the severity of wrinkles. In addition, since the risk for the Tyndall effect is greater with larger amount of injected hyaluronic acid, you may want to avoid administering large amounts in areas where the skin is very thin.


What is the treatment for managing the Tyndall effect?

If the Tyndall effect still occurs despite observing all the necessary precautionary methods, it can still be treated using with the techniques below:


  • Massage: Injected areas should be massaged, so as to gently disperse the hyaluronic acid filler. This method is only effective if it is performed as soon as the Tyndall effect is observed.
  • Stab excision: This method involves removing excessive filler material from the skin using an 18G needle.
  • Aspiration: An incision is performed on the area, and the offending filler material is then aspirated using a needle and syringe from the skin.
  • Hyaluronidase: Hyaluronidase is a type of enzyme that exists naturally in the human body. Though the usage of this enzyme is deemed “off-label” in the aesthetic industry, it is still used to correct any unsatisfactory results of hyaluronic acid implants. Patients experiencing the Tyndall effect can have their fillers dissolved using hyaluronidase.

Dermal fillers and the Tyndall effect

Dermal fillers as medical devices that are used to correct various facial imperfections such as lines, wrinkles, and sunken areas. Though these fillers can be made of various materials such as hyaluronic acid, collagen, poly-L-lactic acid (PLLA), and calcium hydroxylapatite, the Tyndall effect is usually observed when hyaluronic acid implants (e.g. Juvederm® and Restylane®) are administered too closely to the surface of the skin. These hyaluronic acid fillers are clear gel substances, and when they are injected too superficially or in large volume into the skin, the light can be refracted, resulting in bluish discoloration of the treated areas.


Disclaimer: These articles, and any views and opinions expressed, are not endorsed by Raskel Medical. The articles are strictly for informational purposes and should not be considered medical advice. Raskel Medical does not check or edit the content of these articles for medical accuracy. Contact your medical practitioner for any medical advice needed.